Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 20, 2021Power County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 20, 2021, 2:16 PM MDT for Power County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 2:16 PM MDT (20:16 UTC)
Expired
Jul 20, 2021, 3:00 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID

County Power County, ID

The radar

The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS85 KPIH 202016
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
216 PM MDT Tue Jul 20 2021
 
IDZ057>059-202100-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
216 PM MDT Tue Jul 20 2021

...STRONG THUNDERSTORM MOVING NORTHEAST ACROSS NORTHWESTERN 
ONEIDA...SOUTH CENTRAL POWER AND EAST CENTRAL CASSIA COUNTIES UNTIL 
300 PM MDT...

At 215 PM MDT, National Weather Service Doppler radar was tracking a 
strong thunderstorm 18 miles north of Juniper, or 19 miles east of 
Malta, moving northeast at 25 MPH.

Nickel size hail, winds in excess of 40 MPH, and frequent lightning 
will be possible with this storm.

Locations impacted include...
Roy and Sublett Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4220 11300 4229 11313 4259 11281 4238 11255
TIME...MOT...LOC 2015Z 227DEG 21KT 4229 11298 

$$

KSmith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:37 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 20, 1:37 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
137 PM MDT Tue Jul 20 2021

.DISCUSSION...TODAY THROUGH NEXT TUESDAY...
Quick forecast update and discussion this afternoon as active wx is
in progress. While cloud cover looked formidable earlier this AM,
widespread breaks developed by late AM allowing solid
destabilization with SBCAPE (instability/fuel) now over 500 J/kg. As
such, isolated t-storms have already initiated across most terrain
areas, and should increase and become more scattered over the next
hour or two, supporting the ongoing RED FLAG WARNING. Increased
monsoon moisture with PWATs in excess of 1.00" (well above average
for our area) and dew points in the 50s will support heavy downpours
and a localized flash flood risk, especially in terrain areas where
cells repetitively train or move over burn scars. The greatest risk
still appears to be across the Central Mntns, but cells across
Cassia County have already produced rainfall rates in excess of 0.5"
per hour, so all activity will need to be monitored closely. Gusty
winds and small hail will also be possible with the stronger cores.
High-res guidance supports storms ending this eve between 9-11 PM,
last up near Island Park.

Expect repeat performances with afternoon/eve t-storms Wed/Thurs. A
drier period begins Fri as the ridge to our SE flattens and monsoon
moisture gets shunted to the south, at least for a few days. Highs
will top out in the upper 80s to mid 90s each day. - KSmith

&&

.AVIATION...
Have vicinity thunderstorms at all TAF sites this afternoon and
evening. Activity more widespread than yesterday and better
chance any site could see a storm today. Main impact will be
outflow wind gusts of 30 knots or more. Thunderstorms again
possible on Wednesday. Winds outside storms in the 10 to 15 knot
sustained range this afternoon at BYi, PIH and DIJ. - GK

&&

.FIRE WEATHER...
Red Flag Warning remains in effect his evening until 11 pm for
scattered thunderstorms. Other impacts is some of the storms will
produce localized heavy rain with potential flash flooding. There
will be isolated to widely scattered thunderstorms Wednesday and
Thursday as well. Much drier weather is expected by Friday with
minimum humidity likely well under 15 percent again with continued
hot temperatures. Dry conditions will continue through the
weekend with monsoonal moisture possibly returning early next
week. - GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Local storm report, Jul 20, 9:29 AM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
929 AM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       5 SE OBSIDIAN           43.95N 114.76W
07/20/2021  M0.47 INCH       CUSTER             ID   MESONET

            MESONET STATION HPFI1 - HORTON PEAK. LAST 24
            HOURS.

&&

KSMITH
Local storm report, Jul 20, 9:30 AM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
930 AM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       2 WSW CUSTER            44.37N 114.73W
07/20/2021  M0.30 INCH       CUSTER             ID   MESONET

            MESONET STATION YFFI1 - BONANZA. LAST 24
            HOURS.

&&

KSMITH
Special weather statement, Jul 20, 1:23 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
123 PM MDT Tue Jul 20 2021

IDZ067>069-073>075-202030-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Wood River Foothills ID-Big Lost Highlands/Copper Basin ID-
Sun Valley Region ID-Lost River Valleys ID-
123 PM MDT Tue Jul 20 2021

...SPECIAL WEATHER STATEMENT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darlington, or near Mackay, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mackay, Mackay Reservoir, Darlington, Garfield Ranger Station, Copper
Basin Airport and Clyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4356 11406 4382 11419 4418 11314 4391 11297
TIME...MOT...LOC 1922Z 240DEG 49KT 4388 11349

GK
Special weather statement, Jul 20, 2:06 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
206 PM MDT Tue Jul 20 2021

IDZ055-056-202115-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
206 PM MDT Tue Jul 20 2021

...THUNDERSTORM PRODUCING TORRENTIAL RAINFALL OVER SOUTHERN AND
EASTERN PORTIONS OF THE BADGER FIRE BURN SCAR...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oakley Reservoir, moving northeast at 15 MPH.
This storm is producing torrential rainfall rates of over one-half
inch per hour, which may result in localized flooding and debris
flows over southern and eastern portions of the Badger Fire burn
scar.

Locations impacted include...
Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If you observe flooding, please report your observations to the
National Weather Service in Pocatello via phone or social media.

&&

LAT...LON 4200 11419 4209 11428 4227 11428 4237 11401
      4206 11393
TIME...MOT...LOC 2003Z 227DEG 13KT 4209 11408

KSmith
Special weather statement, Jul 20, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
216 PM MDT Tue Jul 20 2021

IDZ057>059-202100-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
216 PM MDT Tue Jul 20 2021

...STRONG THUNDERSTORM MOVING NORTHEAST ACROSS NORTHWESTERN
ONEIDA...SOUTH CENTRAL POWER AND EAST CENTRAL CASSIA COUNTIES UNTIL
300 PM MDT...

At 215 PM MDT, National Weather Service Doppler radar was tracking a
strong thunderstorm 18 miles north of Juniper, or 19 miles east of
Malta, moving northeast at 25 MPH.

Nickel size hail, winds in excess of 40 MPH, and frequent lightning
will be possible with this storm.

Locations impacted include...
Roy and Sublett Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4220 11300 4229 11313 4259 11281 4238 11255
TIME...MOT...LOC 2015Z 227DEG 21KT 4229 11298

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:32 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jul 20, 1:23 PM MDTSpecial Weather StatementPIHButte67 min
Jul 20, 2:06 PM MDTSpecial Weather StatementPIHCassia69 min
Jul 20, 2:21 PM MDTSpecial Weather StatementPIHButte54 min
Jul 20, 2:51 PM MDTSpecial Weather StatementPIHCaribou24 min
Jul 20, 2:53 PM MDTSevere Thunderstorm WarningPIHCaribou37 min
Jul 20, 3:35 PM MDTSpecial Weather StatementPIHBonneville55 min
Jul 20, 4:09 PM MDTSpecial Weather StatementPIHCaribou36 min
Jul 20, 4:34 PM MDTSpecial Weather StatementPIHBonneville, Teton56 min
Jul 20, 4:39 PM MDTSpecial Weather StatementPIHFremont, Madison51 min
Jul 20, 4:41 PM MDTSpecial Weather StatementPIHCaribou34 min
Jul 20, 5:28 PM MDTSpecial Weather StatementPIHTeton32 min
Jul 20, 5:35 PM MDTSpecial Weather StatementPIHFremont25 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.